Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 194, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 21, 2024, 7:35 AM CDT for Renville County, Minnesota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2024, 7:35 AM CDT (12:35 UTC)
- Expired
- Sep 21, 2024, 8:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Renville County, MN
The radar
The Minneapolis radar (KMPX), 105 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 7:35 AM CDT | HAIL 1.75 | Danube, MN | Delayed report, time estimated from radar. Dispatch relayed a report of hail up to golf ball in Danube. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -598 J/kg
- Mixed-layer LCL
- 2079 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
199
WUUS53 KMPX 211235
SVRMPX
MNC129-211315-
/O.NEW.KMPX.SV.W.0194.240921T1235Z-240921T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
735 AM CDT Sat Sep 21 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Renville County in central Minnesota...
* Until 815 AM CDT.
* At 735 AM CDT, a severe thunderstorm was located over Olivia, or 18
miles north of Redwood Falls, moving east at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Olivia around 740 AM CDT.
Bird Island around 745 AM CDT.
Other locations impacted by this severe thunderstorm include Lakeside
and Danube.
This includes the following highways...
U.S. Highway 212 between mile markers 71 and 88.
U.S. Highway 71 between mile markers 95 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4490 9507 4489 9494 4490 9490 4489 9489
4489 9450 4477 9450 4472 9510 4488 9515
TIME...MOT...LOC 1235Z 253DEG 28KT 4480 9504
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
MPG2 follow-up statements
521
WWUS53 KMPX 211250
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
750 AM CDT Sat Sep 21 2024
MNC129-211315-
/O.CON.KMPX.SV.W.0194.000000T0000Z-240921T1315Z/
Renville MN-
750 AM CDT Sat Sep 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR NORTHEASTERN RENVILLE COUNTY...
At 750 AM CDT, a severe thunderstorm was located near Bird Island, or
21 miles south of Willmar, moving east at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northeastern Renville County, including the following locations...
Lakeside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4489 9493 4489 9450 4477 9450 4478 9491
4482 9497
TIME...MOT...LOC 1250Z 253DEG 28KT 4483 9488
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
MPG118
WWUS53 KMPX 211310
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
810 AM CDT Sat Sep 21 2024
MNC129-211320-
/O.EXP.KMPX.SV.W.0194.000000T0000Z-240921T1315Z/
Renville MN-
810 AM CDT Sat Sep 21 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RENVILLE COUNTY
WILL EXPIRE AT 815 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, heavy
rain is still possible with this thunderstorm.
&&
LAT...LON 4489 9493 4489 9450 4477 9450 4478 9491
4482 9497
TIME...MOT...LOC 1310Z 253DEG 28KT 4487 9470
$$
MPGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 6:04 AM CDT, 1 hour 31 minutes earlier. Its key messages:
- Isolated to scattered showers and storms in central Minnesota this morning shifting to southern Minnesota into western Wisconsin later today.
- A fall temperature roller coaster with another warm day today before temperatures fall substantially Sunday and warming back up through the rest of the week.
Area forecast discussion, Sep 21, 6:04 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 604 AM CDT Sat Sep 21 2024 .KEY MESSAGES... - Isolated to scattered showers and storms in central Minnesota this morning shifting to southern Minnesota into western Wisconsin later today. - A fall temperature roller coaster with another warm day today before temperatures fall substantially Sunday and warming back up through the rest of the week. && .DISCUSSION... Issued at 240 AM CDT Sat Sep 21 2024 This weekend...Scattered showers with some isolated thunderstorms will continue this morning driven by a LLJ in the warm sector of the advancing system. Another round of showers and thunderstorms is expected today along and ahead of the cold front. With a cap in place there should be a time gap in precipitation later this morning once the LLJ driven convection comes to an end. As the surface heating continues ahead of the front thermal profiles will eventually allow for the cap to break. This will most likely be in the afternoon. By that time the front should get far enough that the most likely areas for rain and thunder will be in the southeastern quarter of Minnesota and into western Wisconsin. The heating under the cap should allow for some instability to form with up to around 1000 J/kg of SBCAPE forecast. Not a great shear setup so the chances for severe storms are low. Any chance for a stronger storm would likely be pulse convection and would not be a long lived strong to severe threat if even occurs. Temperatures will be much cooler behind this front with temperatures across northwestern Minnesota (behind the front) 20 to 25 degrees cooler than southeastern Minnesota (ahead of the front) for today's forecast high temperatures. Behind this front Sunday will be much cooler with high temperatures in the mid to upper 60s. Also with high pressure moving in, there should be clearing skies during the day. Another system likely staying to our south is unlikely to provide rain chances, but could keep cloud cover longer across southern Minnesota into parts of western Wisconsin. Monday through Friday... The week ahead will be dominated by surface high pressure with little chance for additional rainfall. Also under mostly high pressure expect clear to mostly clear skies. Winds at 850 mb trend back to a southerly or westerly direction with more of a WAA regime in place. This will help provide a warming trend through the week. Bringing Monday's highs of near 70 up into the upper 70s by the end of the week. Normal high temperatures this time of year are in the upper 60s. So near normal the start of the week warming back above normal for the remainder of the week. Despite annual precipitation numbers still well above normal September has been dry for many, with MSP Airport currently on track for one of the driest Septembers on record. && .AVIATION /12Z TAFS THROUGH 12Z SUNDAY/... Issued at 604 AM CDT Sat Sep 21 2024 Overall VFR today with periods of showers and thunderstorms possible. Isolated thunderstorms will continue this morning. These will remain isolated and may not hit terminals, but it could be close and the spots where it is most likely have a PROB30. Another chance for showers and storms this afternoon. This would be for eastern MN and western WI terminals. Some LLWS will continue early this morning, but later this morning it should wind down the LLWS. As the LLWS winds down winds will pick up later this morning and remain gusty for much of the period. Should overall be from the south or southeast before the front comes through later today and shifts to the northwest. KMSP...Isolated thunderstorms to the west could get near the terminal between 14Z and 16Z this morning. Kept it as a PROB30 as uncertainty remains on if the storms will survive or dissipate before reaching the terminal area. There is another chance for rain this afternoon as well. Kept with SHRA for now, but if we warm up enough today it might need to be changed to TSRA. /OUTLOOK FOR KMSP/ SUN PM...VFR. Wind N 5-10 kts. MON...VFR. Wind E 5-10 kts. TUE...VFR. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...NDC
Hazardous weather outlook, Sep 21, 3:10 AM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 310 AM CDT Sat Sep 21 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 220815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 310 AM CDT Sat Sep 21 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Isolated to scattered showers with some isolated thunderstorms. The chance for strong to severe storms is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Sep 21, 6:13 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
613 AM CDT Sat Sep 21 2024
MNZ056-064-065-211145-
Chippewa MN-Yellow Medicine MN-Renville MN-
613 AM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHIPPEWA...
NORTHEASTERN YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES
THROUGH 645 AM CDT...
At 613 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hanley Falls, or 14 miles south of Montevideo, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Granite Falls, Clara City, Clarkfield, Sacred Heart, Maynard, Hanley
Falls, Minnesota Falls, Spring Creek, Hazel Run, Granite Falls
Airport, Asbury, and Upper Sioux Agency State Park.
This includes the following highways...
U.S. Highway 212 between mile markers 40 and 65.
U.S. Highway 59 between mile markers 88 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4478 9592 4504 9535 4470 9518 4469 9531
4470 9536 4468 9536 4463 9587
TIME...MOT...LOC 1113Z 253DEG 29KT 4474 9570
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NDCSpecial weather statement, Sep 21, 7:25 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
725 AM CDT Sat Sep 21 2024
MNZ044-045-049>052-059-211315-
Isanti MN-Benton MN-Mille Lacs MN-Sherburne MN-Stearns MN-Wright MN-
Kanabec MN-
725 AM CDT Sat Sep 21 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WRIGHT...SOUTHERN
KANABEC...SOUTHERN MILLE LACS...WESTERN ISANTI...SOUTHEASTERN
BENTON...SHERBURNE AND SOUTHEASTERN STEARNS COUNTIES THROUGH 815 AM
CDT...
At 724 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Foreston to 7 miles northeast of Clear Lake to
near Kimball. Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elk River, Otsego, Monticello, Big Lake, St. Francis, Zimmerman,
Princeton, Becker, Mora, Annandale, Milaca, and Clearwater.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 178 and 195.
U.S. Highway 10 in Minnesota between mile markers 188 and 209.
U.S. Highway 169 between mile markers 164 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4568 9314 4530 9365 4524 9426 4528 9426
4551 9395 4577 9367 4589 9314
TIME...MOT...LOC 1224Z 256DEG 41KT 4573 9368 4552 9390 4530 9421
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MPGSpecial weather statement, Sep 21, 7:29 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
729 AM CDT Sat Sep 21 2024
MNZ065-211315-
Renville MN-
729 AM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RENVILLE COUNTY
THROUGH 815 AM CDT...
At 729 AM CDT, Doppler radar was tracking a strong thunderstorm near
Renville, or 17 miles north of Redwood Falls, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Olivia, Renville, Hector, Bird Island, Danube, and Lakeside.
This includes the following highways...
U.S. Highway 212 between mile markers 66 and 90.
U.S. Highway 71 between mile markers 93 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4490 9506 4489 9450 4477 9450 4468 9517
4485 9524
TIME...MOT...LOC 1229Z 254DEG 28KT 4479 9510
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MPGLocal storm report, Sep 21, 7:33 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
733 AM CDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM Hail Renville 44.79N 95.21W
09/21/2024 M1.00 Inch Renville MN Public
Report from mPING: Quarter (1.00 in.).
&&
mpgThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 6:13 AM CDT | Special Weather Statement | MPX | Yellow Medicine | 32 min |
| Sep 21, 7:25 AM CDT | Special Weather Statement | MPX | Sherburne | 50 min |
| Sep 21, 7:29 AM CDT | Special Weather Statement | MPX | Renville | 46 min |
| Sep 21, 8:14 AM CDT | Special Weather Statement | MPX | Anoka, Chisago | 46 min |
| Sep 21, 8:16 AM CDT | Special Weather Statement | MPX | Renville | 44 min |
| Sep 21, 8:41 AM CDT | Special Weather Statement | MPX | Chisago, Ramsey, Washington | 49 min |
| Sep 21, 9:00 AM CDT | Special Weather Statement | MPX | Ramsey, Washington | 45 min |
| Sep 21, 9:02 AM CDT | Special Weather Statement | MPX | Renville | 43 min |
| Sep 21, 9:40 AM CDT | Special Weather Statement | MPX | Meeker | 35 min |
| Sep 21, 9:49 AM CDT | Special Weather Statement | MPX | Ramsey, Washington | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.